Back to Ask the Diabetes Team Ask the Diabetes Team

From Redlands, California, USA:

My five year old has severe mood swings and has had a few problems at school with what the teacher says are similar to seizures, during which he "spaces out" and gets pale and clammy. He underwent blood sugar testing, and they found his blood sugar doesn't drop too low, but drops very rapidly (from over 100 to 63 mg/dl [5.5 to 3.5 mmol/L] in an hour). His doctor said to put him on a high protein diet, which seems to help, but he still has times when he "crashes" (especially when he is sick), and I'm told "it's just his blood sugar fluctuating". This has become very frustrating for my mother and me because we don't know how to keep him level and handle the behavior changes. We feel the doctor isn't really helpful. Is there a term for this? Where can I find tips and information for managing it?


I doubt that your son's symptoms are related to his blood sugars. A drop in blood sugar from 100 to 63 mg/dl [5.5 to 3.5 mmol/L] over an hour is not an abnormal finding and should have no bearing on a child's disposition. If there is no evidence of low blood sugar, then there is no evidence that his symptoms can be attributed to "crashing" or changes in his blood sugar.

There are other neurological conditions such as petit mal seizures that can cause a child to briefly "space out". I would suggest reviewing this with your son's pediatrician and asking him if an evaluation by a pediatric neurologist would be helpful.


Original posting 19 Apr 2001
Posted to Diagnosis and Symptoms


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:22
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.